Translate

Wednesday, 2 November 2011

Medicine side-effect can be suicide

One may ask how can a Suicide Prevention Strategy not include the fact that medicines adverse side effect may be suicide. Data sheets prepared by the pharmaceutical manufacturers often contain warnings of risk of suicide. These can be viewed on the British Pharmaceutical Industries Electronic Medicines Compendium at www.medicines.org.uk

A recent analysis of patient reports to the UK medicines regulator (MHRA) showed almost as many reports of suicidal thoughts as a rash on the skin. I was involved in this evaluation and the final report is large and not easy to decipher. It is worth looking at to see the quotes taken from the Yellow Card reports that were analysed.

Dianette and depression was high on the list of reported adverse drug reactions (ADRs). I have been contacted by a journalist in Australia regarding a TV programme that is to highlight a suicide linked to this drug, known as Diane-35 in Australia.

I have submitted to the UK consultation for the Suicide Prevention Strategy and if you wish to write to the D of H the link is on the APRIL Home Page www.april.org.uk

My submission was supported by 6 Professors of Clinical Pharmacology and Psychiatry. I had a response - but then responses from the head of this strategy, Professor Louis Appleby have in the past been brush offs, or the comment to me in person " I will address the omission" led to the omission NOT being addressed.

However we shall see this time if he wakes up to the fact that covering up the high number of medication induced suicides by omission of this in the strategy, taints his reputation as possibly being far from being without conflict of interest.

No comments: